MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM CEM FXD BPLT #7; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM CEM FXD BPLT #7; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5520-B-700
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code Deformity/ Disfigurement (2360)
Date of Event 09/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding malposition involving triathlon baseplate was reported.The event was confirmed based on medical review.Method & results: device evaluation and results: not performed as product remained implanted.Clinician review: a review of the provided medical records by a clinical consultant indicated.Conclusion of assessment: the patient underwent a right total knee arthroplasty.The surgeon reported that several of his cases of triathlon arthroplasties have resulted in the femoral component being in excessive valgus.I can confirm that this event took place since i was able to review the x-ray.Regarding the possible root cause of this event, with all due respect to the surgeon, this is iatrogenic and has nothing to do with the implant or instrumentation.I personally have performed over 3,000 primary and 80 revision procedures.The triathlon instrument system is extremely reliable.This is especially so when using intramedullary alignment guides on the femur.It is very predictable unless there is a extra articular deformity.If the surgeon is using extramedullary alignment, this error is common.I cannot tell for certain if this is a primary femoral component or a ts component.The ts component is designed to be positioned at 6° of valgus and the boss is fixed at 6°.Regarding the tibial component, there is an extra articular deformity of the tibia resulting in valgus alignment.Device history review: could not be performed as lot code information was not provided.Complaint history review: could not be performed as lot code information was not provided.Conclusion: the event was confirmed based on medical review.The exact cause of the event could not be determined because insufficient information was provided.Additional information including return of the device are needed to fully investigate the event.If further information becomes available or the product is returned, this investigation will be re-opened.
 
Event or Problem Description
Some of our important users believe triathlon implant has tendency to be at valgus alignment and some of their cases had this problem.The doctor asked his followers to cut distal femur at 3-4 valgus degrees for all triathlon cases.As he is among the top important kols for us and he is among core members of iran knee society, it is so vital for us to solve this problem.The cases is not robotic, it is manual tka.Update as per medical review: "the femoral component is positioned in excessive valgus in relation to the longitudinal axis of the femur.¿.
 
Additional Manufacturer Narrative
 
Event or Problem Description

Brand Name
TRIATHLON PRIM CEM FXD BPLT #7
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
joann ripoli
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13590551
Report Number0002249697-2022-00273
Device Sequence Number12249859
Product Code MBH
UDI-Device Identifier07613327041064
UDI-Public07613327041064
Combination Product (Y/N)N
Initial Reporter CountryIR
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number5520-B-700
Device Catalogue Number5520B700
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/31/2022
Initial Report FDA Received Date02/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown